Researchers Looked For Possible Digoxin-Related Adverse Drug Events In Older Patients From Pennsylvania
(Posted by Tom Lamb at DrugInjuryWatch.com)
In the wake of the generic digoxin pill Digitek being recalled in the spring of 2008, there has been an increased interest in determining the incidence of digoxin toxicity, also known as digitalis poisoning.
In the November 28, 2008 edition of Pharmacoepidemiology and Drug Safety there is an article, "Increased risk of digoxin toxicity following hospitalization", which is helpful in this regard. This medical journal article reports the findings of several researchers from the University of Pennsylvania's Program for the Reduction in Medication Errors, which is part of the Department of Biostatistics and Epidemiology as well as the School of Medicine.
From the Abstract for this November 2008 digoxin article we get this synopsis:
PURPOSE: ... The objective of the study was to identify health care system factors that affect the risk of digoxin toxicity for older adults on digoxin.
METHODS: We conducted a prospective cohort study of older adults within the Pennsylvania Pharmaceutical Assistance Contract for the Elderly (PACE) program.... Trained abstractors reviewed discharge summaries of possible digoxin related [adverse drug events, or ADEs]....
RESULTS: We enrolled a total of 2030 adults on digoxin from May 2002 to June 2003. A total of 34 hospitalizations due to digoxin toxicity occurred, equivalent to 1.12 hospitalizations per 1000 person-months of exposure. Adjusting for hospitalization in the past 2 months, age, total number physicians prescribing any medications in past 3 months, total number of pharmacies filling medications in past 3 months, and number of unique prescriptions filled in the past month had a 4.25-fold increased risk of subsequently experiencing digoxin toxicity (IRR 95%CI 1.95, 9.27).
CONCLUSIONS: The risk of digoxin toxicity-related hospitalization, while low, is higher in the post-hospital period.
First, we point out that this study concerned the use of digoxin during a time before the March 2006 to May 2008 period of time implicated by the Digitek recall.
We also emphasize that the medical records reviewers were looking not only for instances where there was a stated diagnosis of "digoxin toxicity" or "digitalis poisoning", but also for medical conditions that were consistent with having taken too much digoxin.
This second point is significant for patients who took Digitek during the 2006 to 2008 recall time range and experienced possible side effects that required hospitalization. Even if there was no digoxin toxicity diagnosed -- in part because doctors would not have imagined the scenario that the Digitek pill was possibly too potent, i.e., "double dose" -- it may be that their hospitalization was due to digitalis poisoning.
In fact, my law firm has seen situations like this in the process of investigating possible Digitek cases where the patient was hospitalized following the person's use of Digitek tablets. While these possible Digitek cases are less obvious than those where a diagnosis of digoxin toxicity is noted in the medical records, these cases may be viable -- especially where the patient or their family still has some of the remaining suspected-to-be defective Digitek pills available for testing in order to determine the dosage.